Hail, Phillips
- When
- May 8, 5:40 PM CST
- Where
- Phillips County, Long Is
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.950, -99.530
Very large hail and a tornado occurred over north central Kansas on this Sunday afternoon and evening. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Very large hail and a tornado occurred over north central Kansas on this Sunday afternoon and evening. Thunderstorms had developed over western Kansas by mid-afternoon and, by 5:30 p.m. CST, they began moving into north central Kansas. The storms were mostly short line-segments of multicell storms, but there was one supercell that lifted out of Ellis County into southeastern Rooks County. This storm was producing a tornado upon entering Rooks County, but the tornado quickly dissipated after crossing into the County. This supercell cycled and did spawn another short-track EF-1 tornado just northeast of where the previous tornado ended. This storm then merged with the developing squall line which swept east across the rest of north central Kansas. Severe hail was reported in many locations across Rooks, Osborne, and Mitchell Counties, the largest of which was 2 inches over west-central Osborne County. This line of storms exited north central Kansas by 11 p.m. CST. However, new severe thunderstorms were already developing to the southwest, apparently along the outflow boundary left by the preceding storms. These storms produced hail up to the size of golf balls in multiple locations between 11:15 p.m. and 12:30 a.m. CST. Cell training occurred with these storms and, when combined with the previous line, a CoCoRaHS observer measured 3.77 inches of rain which fell in less than 12 hours.
A low pressure center was located over western Kansas. A warm front extended east from this low through northern Kansas. This front lifted north into Nebraska during the afternoon hours. These storms developed in the vicinity of this front and in the warm sector. Prior to convective initiation, temperatures were in the middle 70s with dewpoints in the middle 50s. Mid-level lapse rates were very steep, between 8 and 8.5 degrees C/km, resulting in MLCAPE between 1500 and 2000 J/kg. Effective deep layer shear was between 35 and 40 knots. In the upper-levels, split flow was over North America, with a closed low over Wyoming and Colorado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 8, 5:25 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 625 PM CDT SUN MAY 8 2016 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 320 PM CDT SUN MAY 8 2016 SURFACE ANALYSIS SHOWS THE SURFACE LOW IN WESTERN KANSAS WITH A WARM FRONT EXTENDING TO THE EAST ACROSS NORTH CENTRAL KANSAS THIS AFTERNOON. NORTH OF THE FRONT WINDS ARE FROM THE EAST AND TO THE SOUTH OF THE FRONT WINDS ARE FROM THE SOUTH. SATELLITE IS STARTING TO SHOW A FEW CUMULUS STARTING TO DEVELOP. THE UPPER LOW IN THE NORTHERN HIGH PLAINS SENDS THE FIRST UPPER WAVE INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING. THE FRONT ACROSS NORTH CENTRAL KANSAS IS EXPECTED TO LIFT TO THE NORTH DURING THE EVENING. EXPECT THUNDERSTORMS TO DEVELOP IN THE VICINITY OF THE FRONT THIS AFTERNOON AND SPREAD ACROSS THE AREA DURING THE REST OF THE AFTERNOON AND EVENING. THE MUCAPE IS OVER 3000 J/KG THIS AFTERNOON AND INTO THE EVENING HOURS WITH BULK SHEAR OF 40 TO 50KTS. EXPECT THERE TO BE LARGE HAIL AND STRONG WINDS AS THE MAIN THREAT...BUT WITH THE FRONT LIFTING THROUGH THE SOUTHERN PART OF THE FORECAST AREA...THERE COULD BE ISOLATED TORNADOES AS WELL. THE TIMING OF THE STORMS HAS BEEN FAIRLY CONSISTENT WITH THE SHORT TERM MODELS THAT IT WILL BE LATE THIS AFTERNOON. THE MUCAPE DIMINISHES FAIRLY QUICKLY THIS EVENING AND EVEN THOUGH SOME THUNDERSTORMS WILL REMAIN INTO THE OVERNIGHT HOURS...THE SEVERE THREAT SHOULD END BY MIDNIGHT. THE BEST CHANCES OVERNIGHT WILL BE IN THE NORTHERN PART OF THE FORECAST AREA. THE UPPER LEVEL LOW MOVES TO THE EAST ACROSS SOUTH DAKOTA ON MONDAY.THERE COULD BE A FEW LINGERING THUNDERSTORMS MONDAY MORNING. THE NEXT WAVE FROM THE LOW MOVES INTO THE AREA MONDAY AFTERNOON. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON HOURS AS THIS WAVE MOVES THROUGH. THE MUCAPE IS OVER 4000 J/KG MONDAY AFTERNOON...BUT THE BULK SHEAR IS ONLY AROUND 20 KTS. A FEW OF THE STORMS COULD BE STRONG TO SEVERE...BUT THAT WOULD BE MAINLY TO THE EAST OF HIGHWAY 281. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 346 PM CDT SUN MAY 8 2016 OVERVIEW...THERE IS A PRETTY GOOD CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY EVENING/TUESDAY NIGHT...AND A FEW OF THESE REMAINING SHOWERS MAY LINGER INTO WEDNESDAY MORNING. THURSDAY AND FRIDAY WILL LIKELY BE DRY. WE WILL CARRY SOME LOW END CHANCES OF RAIN SHOWERS FOR NEXT WEEKEND. AT THIS POINT AM NOT VERY IMPRESSED WITH NEXT WEEKENDS RAIN CHANCES AND ODDS ARE CURRENTLY BETTER THAT WE WILL BE DRY...BUT WORTH KEEPING AN EYE ON. TUESDAY COULD BE THE WARMEST DAY WITH HIGHS IN THE 70S...WHILE WEDNESDAY THROUGH FRIDAY WILL SEE HIGHS FROM THE UPPER 60S TO LOWER 70S. WE DO EXPECT A COOL DOWN BY NEXT WEEKEND WITH HIGHS ONLY IN THE 60S AND CAN NOT RULE OUT SOME 50 DEGREE HIGHS IN SOME SPOTS BY SUNDAY. MONDAY NIGHT...MOST OF ANY THUNDERSTORMS FROM MONDAY AFTERNOON SHOULD QUICKLY SLIDE EAST OUT OF OUR FORECAST AREA BEFORE MIDNIGHT. GIVEN INSTABILITY AND SHEAR PROFILE CAN NOT RULE OUT A FEW SEVERE STORMS...BUT THE BETTER CHANCE FOR SEVERE STORMS WILL BE MONDAY AFTERNOON. TUESDAY...THE NEXT UPPER LOW WILL BE TRACKING EAST ACROSS THE NORTHERN PLAINS. THIS WILL SEND A COLD FRONT SOUTHEAST ACROSS NEBRASKA THROUGH THE DAY AND COULD HELP TO INITIATE THUNDERSTORMS BY LATE TUESDAY AFTERNOON OR EVENING. THUNDERSTORM CHANCES WILL CONTINUE TO INCREASE INTO TUESDAY NIGHT AS THE FORCING FROM THE UPPER TROUGH MOVE IN. THERE IS ENOUGH INSTABILITY EARLY ON IN THE AFTERNOON AND EVENING TO GET A FEW STRONGER STORMS AND CAN NOT RULE OUT AN ISOLATED SEVERE STORM. RAINFALL COULD BE RATHER WIDESPREAD WITH SOME HIGHER AMOUNTS OVER 1 INCH CERTAINLY POSSIBLE. WEDNESDAY...INSTABILITY IS LARGELY USED UP BY WEDNESDAY MORNING AND WILL JUST CALL FOR PRIMARILY RAIN AS THE SYSTEM EXITS OUR EASTERN FORECAST AREA. IT WILL BE A LITTLE COOLER BEHIND DEPARTING SYSTEM WITH HIGHS IN THE 60S. THURSDAY AND FRIDAY...A GOOD CHANCE OF BEING DRY BETWEEN SYSTEMS WITH HIGHS IN THE UPPER 60S AND LOWER 70S. SATURDAY AND SUNDAY...AN UPPER SYSTEM WILL TRACK ACROSS THE GREAT LAKES AND COOLER AIR WILL SPILL DOWN OUT OF CANADA INTO THE PLAINS. HIGHS COULD FALL INTO THE UPPER 50S AND 60S. THERE IS AT LEAST A SLIGHT CHANCE OF SOME RAIN...BUT WITH THE AIRMASS BEING OUT OF CANADA THE DEWPOINTS ARE RATHER LOW AND MOISTURE IS LACKING. THEREFORE...AM NOT VERY CONFIDENT IN WEEKEND RAIN CHANCES AT THIS TIME. && .AVIATION...(FOR THE 00Z KGRI/KEAR TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 619 PM CDT SUN MAY 8 2016 THUNDERSTORMS WILL INCREASE IN COVERAGE DURING THE EVENING WITH CHCS FOR STORMS CONTINUING DURING THE OVERNIGHT HOURS. CONDITIONS ARE FAVORABLE FOR SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL TO GOLF BALL SIZE AND DAMAGING WINDS. WINDS WILL BE SOUTHEAST FOR THE FIRST PART OF THE EVENING AND WILL BE VARIABLE DURING STORMS. EAST TO SOUTHEAST WINDS ARE FORECAST MONDAY WITH THE POTENTIAL FOR ADDITIONAL SHOWER AND STORM ACTIVITY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...JCB LONG TERM...WESELY AVIATION...FAY
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 632 PM CDT SUN MAY 8 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 091200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 632 PM CDT SUN MAY 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING AND INTO THE FIRST PART OF THE NIGHT. THE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL THE SIZE OF BASEBALLS AND DAMAGING WINDS OF 60 TO 70 MPH. AN ISOLATED TORNADO CANNOT BE RULED OUT ESPECIALLY ACROSS NORTH CENTRAL KANSAS AND FAR SOUTHERN NEBRASKA. LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES MAY CAUSE AREAS OF LOWLAND FLOODING. THUNDERSTORM CHANCES CONTINUE INTO THE OVERNIGHT HOURS...HOWEVER THE SEVERE WEATHER RISK SHOULD AROUND MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED THUNDERSTORMS WILL REDEVELOP MONDAY AFTERNOON. SOME OF THESE STORMS MAY BE STRONG TO SEVERE EAST OF HIGHWAY 281...WITH HAIL NEAR THE SIZE OF QUARTERS AND WIND GUSTS AROUND 60 MPH. THESE THUNDERSTORMS ARE EXPECTED TO LINGER INTO MONDAY NIGHT. THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AFTERNOON INTO TUESDAY NIGHT. A FEW OF THESE STORMS COULD BE STRONG PRIMARILY DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
159 PM CDT SUN MAY 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM HAIL 2 SW ALTON 39.45N 98.97W
05/07/2016 E1.00 INCH OSBORNE KS CO-OP OBSERVER
&&
DOXEYPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
201 PM CDT SUN MAY 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM HAIL 2 SW ALTON 39.45N 98.97W
05/07/2016 E1.75 INCH OSBORNE KS CO-OP OBSERVER
&&
DOXEYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
529 PM CDT SUN MAY 8 2016
NEZ060-082315-
DAWSON NE-
529 PM CDT SUN MAY 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWSON COUNTY UNTIL
615 PM CDT...
AT 529 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COZAD...OR 18 MILES NORTHWEST OF LEXINGTON...MOVING NORTHEAST AT 45
MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
COZAD AND GOTHENBURG.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 212 AND 224.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
SOUTH CENTRAL NEBRASKA.
LAT...LON 4105 10007 4105 9973 4077 10000 4080 10022
4085 10022
TIME...MOT...LOC 2229Z 214DEG 40KT 4096 10001
HEINLEINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
605 PM CDT SUN MAY 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL COZAD 40.86N 99.99W
05/08/2016 E1.25 INCH DAWSON NE PUBLIC
EST HAIL SIZE VIA PHOTO ON TWITTER
&&
PBEDASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 611 PM CDT SUN MAY 8 2016 NEZ039-090000- VALLEY NE- 611 PM CDT SUN MAY 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VALLEY COUNTY UNTIL 700 PM CDT... AT 611 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF FORT HARTSUFF STATE PARK...OR 15 MILES NORTHWEST OF ORD... MOVING NORTH AT 35 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN VALLEY COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR CENTRAL NEBRASKA. LAT...LON 4167 9905 4166 9921 4174 9921 4174 9904 TIME...MOT...LOC 2311Z 183DEG 32KT 4174 9917 HEINLEIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
627 PM CDT SUN MAY 8 2016
KSZ005-NEZ082-083-090015-
PHILLIPS KS-FURNAS NE-HARLAN NE-
627 PM CDT SUN MAY 8 2016
...SPECIAL WEATHER STATEMENT...
AT 627 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LONG ISLAND...OR 16 MILES NORTHWEST OF PHILLIPSBURG...MOVING NORTH AT
15 MPH.
HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ORLEANS...STAMFORD...LONG ISLAND...PRAIRIE VIEW...WOODRUFF AND HOLLINGER.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTH CENTRAL
KANSAS...AND SOUTH CENTRAL NEBRASKA.
LAT...LON 4017 9937 3979 9941 3975 9963 4000 9963
4000 9968 4016 9972
TIME...MOT...LOC 2327Z 176DEG 12KT 3993 9953
HEINLEINThe Grand Island radar (KUEX), 101 km away, was scanning. The volume nearest the first event began at 23:41 UTC.
18 hail, 4 tornado, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Wind gusts were estimated to be near 60 MPH.
This tornado was the continuation and end of the tornado that started in Ellis County north of the town of Catharine. In Rooks County, the overall damage was minimal and confined to trees as the tornado lifted within a mile of the county line. The entire path length through the 2 counties was 7 miles. At its peak in Ellis County, the maximum wind speed was estimated to be 125 MPH.
This tornado was the continuation and end of the tornado that started in Ellis County north of the town of Catharine. In Rooks County, the overall damage was minimal and confined to trees as the tornado lifted within a mile of the county line. The entire path length through the 2 counties was 7 miles. At its peak in Ellis County, the maximum wind speed was estimated to be 125 MPH.
This tornado, the second to affect Osborne County on this day, touched down approximately 4 miles south of Codell, moved northeast and lifted appoximately 2 miles southeast of Codell. Damage along its path was confined to trees, fencing and several power poles. The maximum wind speed was estimated to be 110 MPH.
This tornado, the second to affect Rooks County on this day, touched down approximately 4 miles south of Codell, moved northeast and lifted appoximately 2 miles southeast of Codell. Damage along its path was confined to trees, fencing and several power poles. The maximum wind speed was estimated to be 110 MPH.
Storm total rainfall was 3.77 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyThe tornado archive for Kansas, 2016Warnings in Kansas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624600, 624602, 624656, 624603, 624622, 663077, 624625, 663078, 624604, 624605, 631878, 624606, 624607, 624608, 624609, 624610, 624611, 624612, 624613, 624615, 624616, 624617, 624618, 624619.